Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 174, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 8:56 PM EDT for 5 counties in South Carolina. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 8:56 PM EDT (00:56 UTC)
- Expired
- Jun 21, 2011, 9:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 9:00 PM EDT | TSTM WND DMG | 4 Nnw Silverstreet, SC | TREES DOWN AT THE INTERSECTION OF ISLAND FORD RD AND BELLFAST RD. |
| Jun 21, 9:20 PM EDT | TSTM WND DMG | 4 Nw Lexington, SC | TREES DOWN AT INTERSECTION OF BEECHCRREK RD AND COUNTY LAKE DR. |
| Jun 21, 9:28 PM EDT | TSTM WND DMG | 5 Ene Prosperity, SC | NUMEROUS TREES DOWN ON INTERSTATE 26 BETWEEN MILE MARKERS 80 AND 85. |
| Jun 21, 9:50 PM EDT | TSTM WND DMG | 12 Sw Winnsboro, SC | DISPATCH CENTER REPORTS NUMEROUS TREES DOWN IN THE SOUTHWEST CORNER OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
373
WUUS52 KCAE 220056
SVRCAE
SCC039-063-071-079-081-220145-
/O.NEW.KCAE.SV.W.0174.110622T0056Z-110622T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT
* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF WHITMIRE
TO 7 MILES SOUTHWEST OF PROSPERITY TO RIDGE SPRING...OR ALONG A
LINE EXTENDING FROM 14 MILES NORTHWEST OF NEWBERRY TO 8 MILES SOUTH
OF NEWBERRY TO 12 MILES WEST OF BATESBURG...AND MOVING EAST AT 30
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE...SOUTH
CONGAREE...SALUDA...RIDGE SPRING...RED BANK...PROSPERITY...OAK
GROVE...NEWBERRY...LEXINGTON...LEESVILLE...IRMO AND BATESBURG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3455 8116 3421 8106 3381 8116 3382 8152
3388 8157 3383 8163 3383 8173 3387 8184
3415 8173 3435 8178 3444 8173 3445 8169
3453 8163 3447 8155 3444 8153 3448 8148
3449 8142 3457 8142
TIME...MOT...LOC 0056Z 264DEG 27KT 3446 8170 3417 8161
3385 8170
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:14 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 21, 8:14 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 814 PM EDT TUE JUN 21 2011 .SYNOPSIS... MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF THUNDERSTORMS INCREASES. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATE...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CSRA AND CONTINUE TO MOVE INTO THE WESTERN MIDLANDS. OTHER CONCERN WILL BE FOR THE EASTERN MIDLANDS WHERE THE SEA BREEZE IS CURRENTLY MOVING INTO BAMBERG...ORANGEBURG AND CLARENDON COUNTIES. THIS COULD IGNITE SOME ADDITIONAL THUNDERSTORMS...HOWEVER BEST INSTABILITY REMAINS OVER THE WESTERN AND CENTRAL MIDLANDS. WILL ISSUE AN UPDATE TO BETTER REPRESENT THE CURRENT SITUATION. PREVIOUS DISCUSSION...TEMPERATURES HAVE BEGUN TO SLOWLY COOL ACROSS THE FORECAST AREA ALLOWING HEAT INDEX VALUES TO DROP BELOW 100 DEGREES. AS A RESULT HAVE CANCELED THE HEAT ADVISORY. SOME SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE NORTHERN MIDLANDS AND CSRA...MAINLY ALONG OUTFLOW BOUNDARIES FROM EARLIER CELLS. WILL ISSUE AN UPDATE TO REMOVE HEAT ADVISORY WORDING AND ADJUST POPS AND CLOUDS. UPDATE OUT SHORTLY. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS. STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER 90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN THE LOWER TO MIDDLE 70S. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... THUNDERSTORMS ACTIVITY HAS QUICKLY ERUPTED EARLY THIS EVENING ACROSS THE CSRA AND NORTHERN MIDLANDS. HAVE UPDATED TAFS TO REFLECT THIS ACTIVITY. HIGHEST POTENTIAL FOR STORM WINDS EXISTS WITH SEVERE STORMS CURRENTLY MOVING NEAR AGS/DNL. EXPECT TSRA ACTIVITY TO WEAKEN AFTER 02/03Z. THERE STILL REMAINS SOME UNCERTAINTY TO FOG TOMORROW MORNING BUT WITH CURRENT STORM ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES WHERE NAM MOS HAS INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK UP AFTER 22/18Z FROM THE WEST-SOUTHWEST. FOR NOW HAVE LEFT OUT CB MENTION IN TAFS FOR THE END OF THE TAF PERIOD DUE TO TIMING/LOCATION OF UPPER TROUGH ARRIVING FROM THE WEST AND UNCERTAINTY IN STORM COVERAGE. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION IS POSSIBLE WEDNESDAY THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 651 PM EDT TUE JUN 21 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 651 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 21, 6:50 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE JUN 21 2011
SCZ015-212315-
LANCASTER-
650 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER
COUNTY THROUGH 715 PM EDT...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR IRWIN...MOVING NORTH AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3482 8079 3482 8067 3458 8074 3459 8089
3466 8090 3471 8088 3475 8089 3478 8088
3482 8090 3484 8088 3490 8088 3492 8087
3492 8078
TIME...MOT...LOC 2250Z 184DEG 10KT 3467 8084Local storm report, Jun 21, 8:00 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 2 WNW LINCOLNTON 33.80N 82.51W
06/21/2011 LINCOLN GA LAW ENFORCEMENT
TREES DOWN ALONG METASVILLE RD WEST OF LINCOLNTON.
&&
CLLocal storm report, Jun 21, 8:04 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
804 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL HEPHZIBAH 33.28N 82.11W
06/21/2011 U0.25 INCH RICHMOND GA PUBLIC
PEA SIZED HAIL IN HEPHZIBAH.
&&Local storm report, Jun 21, 8:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
844 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 6 NNE HEPHZIBAH 33.36N 82.06W
06/21/2011 E0.88 INCH RICHMOND GA PUBLIC
NICKEL SIZED HAIL.
&&
CLLocal storm report, Jun 21, 8:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND GST 7 SSE AUGUSTA 33.35N 81.97W
06/21/2011 E60 MPH RICHMOND GA TRAINED SPOTTER
SPOTTERNETWORK REPORT OF 60 MPH WINDS SOUTH OF AUGUSTA
&&
SMITHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 50 min |
| Jun 21, 9:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jun 21, 9:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 43 min |
| Jun 21, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lexington, Richland | 49 min |
| Jun 21, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg, Richland | 50 min |
| Jun 21, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 46 min |
| Jun 21, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee, Richland, Sumter | 34 min |
| Jun 21, 10:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 63 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 47 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 21, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jun 22, 12:16 AM EDT | Special Weather Statement | CAE | Richland | 44 min |
| Jun 22, 1:14 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.